Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Little Rock, AR

May 16, 2003Conway County, Yell County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 16, 2003, 6:35 PM CDT for Conway County, Yell County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 6:35 PM CDT (23:35 UTC)
Expired
May 16, 2003, 9:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Conway County, AR, Yell County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 162336
FFWLIT
ARC029-149-170230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YELL COUNTY IN CENTRAL ARKANSAS
  CONWAY COUNTY IN CENTRAL ARKANSAS

* UNTIL 930 PM CDT

*AT 630 PM CDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS WITH
HEAVY RAIN MOVING INTO YELL AND CONWAY COUNTIES FROM THE WEST. 
HEAVY RAINS HAVE ALREADY OCCURRED IN YELL AND CONWAY COUNTIES 
SINCE 330 PM CDT. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3543 9274 3516 9257 3508 9278 3508 9303
          3497 9318 3481 9367 3509 9366 3521 9337
          3521 9328 3526 9318 3512 9306 3518 9284
          3540 9284

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:57 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 16, 2:57 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.

WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.

ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 6:35 PM CDT, 0 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A SLOW MOVING STORM SYSTEM TO THE WEST OF ARKANSAS WILL RESULT IN
CONTINUED WET WEATHER ACROSS THE NATURAL STATE. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF ARKANSAS
TONIGHT...WITH SEVERE WEATHER STILL A POSSIBILITY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOES WILL ALSO BE POSSIBLE.

ALONG WITH SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE POSSIBLE
TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE IN
MANY AREAS...WITH LOCALLY HIGHER AMOUNTS. WITH THE GROUND ALREADY
SATURATED...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL DRIFT ACROSS THE STATE SATURDAY...
BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE
MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST
SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE
WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE
SOUTHEAST HALF OF THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TONIGHT.

44

In the hours before

Local storm report, May 16, 2:26 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    SEARCY                    AR   75 MPH TSTM WIND GUST
05/16/03   WHITE                          REPORTED BY STORM SPOTTER

28
Local storm report, May 16, 3:00 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BRADFORD                  AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 16, 3:47 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BRADFORD                  AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    BRADFORD                  AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY PUBLIC

0305 PM    4 SW INGLESIDE            AR   TORNADO
05/16/03   JACKSON                        PUBLIC REPORTED TORNADO
                                          SOUTH OF THE WHITE RIVER
                                          BRIDGE OFF U.S. 67. THIS IS
                                          UNCONFIRMED

0305 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     TWO CREEKS FLOODING A
                                          ROAD. 4 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. ALSO
                                          4.29 INCHES OF RAIN IN LAST
                                          1 TO 2 HOURS AT HOG JAW.
                                          REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER

0310 PM    CASA                      AR   WIND DAMAGE
05/16/03   PERRY                          TREES DOWN AND BUTANE TANK
                                          OVERTURNED. REPORTED BY LAW
                                          ENFORCEMENT

0312 PM    ODEN                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     4.29 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. REPORTED
                                          BY STORM SPOTTER

0318 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     HIGHWAY 88 FLOODED JUST
                                          EAST OF SIMS. REPORTED BY
                                          EMERGENCY MANAGEMENT

0337 PM    MORRILTON                 AR   FLASH FLOODS
05/16/03   CONWAY                         SEVERAL INCHES OF WATER
                                          OVER HIGHWAY 95 A COUPLE OF
                                          PLACES NEAR MORRILTON.
                                          REPORTED BY STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:13 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan42 min
May 16, 6:54 AM CDTSevere Thunderstorm WarningLZKNewton41 min
May 16, 10:06 AM CDTSevere Thunderstorm WarningLZKIndependence29 min
May 16, 1:20 PM CDTSevere Thunderstorm WarningLZKWhite45 min
May 16, 2:02 PM CDTSevere Thunderstorm WarningLZKWhite48 min
May 16, 2:17 PM CDTTornado WarningLZKWhite33 min
May 16, 2:19 PM CDTSevere Thunderstorm WarningLZKYell31 min
May 16, 2:27 PM CDTTornado WarningLZKMontgomery28 min
May 16, 2:41 PM CDTTornado WarningLZKJackson, Woodruff49 min
May 16, 2:43 PM CDTTornado WarningLZKYell27 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningLZKConway45 min
May 16, 3:13 PM CDTFlash Flood WarningLZKMontgomery3 hr
May 16, 3:16 PM CDTSevere Thunderstorm WarningLZKPerry44 min
May 16, 3:27 PM CDTTornado WarningLZKJackson43 min
May 16, 3:37 PM CDTFlash Flood WarningLZKYell3 hr
May 16, 3:42 PM CDTFlash Flood WarningLZKConway3 hr
May 16, 3:47 PM CDTSevere Thunderstorm WarningLZKFaulkner43 min
May 16, 3:54 PM CDTFlash Flood WarningLZKPope2 hr
May 16, 3:58 PM CDTFlash Flood WarningLZKFaulkner2 hr
May 16, 4:02 PM CDTSevere Thunderstorm WarningLZKPulaski58 min
May 16, 4:05 PM CDTTornado WarningLZKFaulkner45 min
May 16, 4:12 PM CDTTornado WarningLZKPerry, Saline58 min
May 16, 4:19 PM CDTSevere Thunderstorm WarningLZKWhite61 min
May 16, 4:21 PM CDTSevere Thunderstorm WarningLZKScott44 min
May 16, 4:38 PM CDTTornado WarningLZKCleburne57 min
May 16, 4:42 PM CDTTornado WarningLZKWhite58 min
May 16, 4:51 PM CDTTornado WarningLZKFaulkner39 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningLZKLogan42 min
May 16, 5:00 PM CDTTornado WarningLZKGarland, Perry, Saline45 min
May 16, 5:02 PM CDTTornado WarningLZKLogan33 min
May 16, 5:03 PM CDTTornado WarningLZKWhite57 min
May 16, 5:06 PM CDTSevere Thunderstorm WarningLZKPulaski14 min
May 16, 5:12 PM CDTFlash Flood WarningLZKVan Buren118 min
May 16, 5:24 PM CDTTornado WarningLZKYell36 min
May 16, 5:25 PM CDTFlash Flood WarningLZKWhite3 hr
May 16, 5:33 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff57 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope48 min
May 16, 5:38 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff52 min
May 16, 5:39 PM CDTSevere Thunderstorm WarningLZKIndependence41 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningLZKFaulkner, Perry59 min
May 16, 5:58 PM CDTTornado WarningLZKYell47 min
May 16, 6:04 PM CDTFlash Flood WarningLZKPope3 hr
May 16, 6:10 PM CDTSevere Thunderstorm WarningLZKWhite35 min
May 16, 6:12 PM CDTFlash Flood WarningLZKMontgomery3 hr
May 16, 6:15 PM CDTSevere Thunderstorm WarningLZKMontgomery60 min
May 16, 6:25 PM CDTSevere Thunderstorm WarningLZKPope25 min
May 16, 6:28 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff47 min
May 16, 6:30 PM CDTSevere Thunderstorm WarningLZKConway, Van Buren55 min
May 16, 6:39 PM CDTFlash Flood WarningLZKJackson, Woodruff3 hr
May 16, 6:46 PM CDTSevere Thunderstorm WarningLZKWhite59 min
May 16, 6:53 PM CDTTornado WarningLZKPulaski47 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.